If I taught a workshop/seminars at ANWG '19 would you be interested?

Friday, November 21, 2008

BP Meds and Me, Weaving



So, here are the towels woven with red linen after wet finishing. And the second red warp is done, too, hooray!

One of the challenges this year has been to get my blood pressure under control. After my brother died, my bp soared through the stratosphere, and in addition to bp meds I was put on Lipitor to reduce cholesterol. My bp bounced around like a yo-yo, and my doctor tried just about everything under the sun and nothing seemed to work. On the contrary, as the summer progressed, I got sicker and sicker. For 6 weeks in July and August, I could not weave. At all.

Finally I realized that it was the Lipator causing problems, and although my doctor can't confirm that I was having an allergic reaction on top of a severe adverse reaction, I'm pretty convinced that that was what was happening.

Since my cholesterol wasn't high to begin with, we did blood work the end of September to find out if the Lipitor had been working. It was. My cholesterol level was now low instead of high normal, and he agreed I could stop taking the Lipitor.

Once the drug had cleared out of my system, I found that I could weave for 30 to 40 minutes with little discomfort (i.e. no muscle pain) with short (5-15 second) breaks. A sip of water, raising the weight on the cloth storage system, changing the bobbin - just that little break in weaving rhythm and I could carry on.

One of the other drugs I was taking was Metoprolol, which is a beta-blocker. Beta-blockers are given to cardiac patients to prevent their heart rate from speeding up, and they often work to reduce blood pressure. As I wove for longer periods of time I found that my heart could not keep up with my weaving speed, and I wanted to get off of that drug.

The doctor agreed that I could begin to wean myself off the Metoprolol after I had a severe reaction to the combination of a new bp medication called Norvasc, and the Metoprolol. As the beta-blocker dose gradually reduced, I found myself with more energy and on Sunday I took the last partial tablet.

Warned that my heart rate could now speed up, I started wearing my heart rate monitor all day, not just while I was weaving. On Monday, my heart rate was high as forewarned, and recalling that I'd seen a cd called Theraputic Drumming at the local independant book store, I swung by on my errand run to town and bought it.

After listening to the cd, my heart rate dropped significantly, and I was able to continue weaving with my heart rate at between 95-105 for about 30 mintues, after which it began to climb to 110. (It had been between 115 and 130 earlier in the day - higher than the 110 that had been recommended to me by the cardiac nurse as the upper limit for cardiac patients.)

For the rest of Monday and throughout Tuesday, my heart rate stayed at that level, but on Wed. and Thurs. it started climbing again. Unfortunately I spent all day, both days, roaring about with appointments and commitments such that there was no time to lay down and listen to the cd. This morning my pulse continued between 120 and 130 while weaving, so I made time to lay down and listen to the cd again.

The good news is that my heart rate came down nicely and I was able to finish weaving the red warp after dinner.

The other good news is that the current combination of drugs seems to be slowly working to bring my blood pressure down. It's not happening as quickly as I'd like, but patience has never been a character trait I could claim. :^) The other good news is that since I'm no longer taking the beta-blocker, there is one more drug that is a possibility should the numbers remain higher than the doctor would like to see them.

This year has been - well - challenging. However, now that I'm feeling so much better and able to weave for 40 to 45 minutes at a time, several times a day, I have to admit that not only am I feeling better than I was this past summer, I'm probably feeling better than I was before all of this happened. My energy is finally returning, and so is my brain. I'm even managing to sleep most of the night, nearly every night.

Amazing what getting sufficient oxygen will do!!!

7 comments:

Barbara J said...

Laura,

Were you worked up for possible adrenal disease? Pheochromocytoma can cause many of these symptoms, and sometimes doctors fail to consider it, continuing instead to just focus on the heart/cardiovascular system. Underlying primary endocrine disorders require a very specific work up to diagnose, and a sharp mind to consider them. Mayo clinic has a good patient education sheet on line about this condition. Just a thought....

Laura said...

Yes, the doctor checked that out a few weeks ago. Nothing wrong there, thankfully! This year has been so stressful and my body subjected to so many changes that it may just take a while for things to settle down. :}

Cheers,

Laura

Peg in South Carolina said...

I am so glad that you are getting your medications straightened out. And that you are getting your life back. Wonderful!

bspinner said...

I am so happy you are getting your health issues under control. Since I've got my gall bladder out a year ago I have more problems now than I every had with my disgestive tract, including a trip the ER this week. Oh, and the kicker is my doctor is booked up until some time in February.

Good health is more than anything in the world.

Keep well!!!!

Laura said...

Bette Davis had it right - getting old is not for sissies!

Cheers,

Laura

bibliotecaria said...

Do you have an ipod or other mp3 player? If you get even a small one, you could have it with you to listen to the cd or similar soothing music whenever and wherever you are.

Laura said...

Great minds think alike - I just got an mp3 player and Loralee uploaded my Theraputic Drumming cd to it. I've been listening to it every night before I go to bed while I read. Don't know if it's that, or the new chemical cocktail, but my numbers are getting better. :D

Cheers,

Laura